# SDR QMLA2021051120024

- Difficulty date: May 10, 2021
- Submitted: May 11, 2021
- Operation: Air carrier
- Aircraft: N116SK
- Make and model: Pilats PC12
- Aircraft serial: 116
- Aircraft time: 9,940 hours, 11,486 cycles
- Engine: Pwa PT6A67
- Engine time: 4,206 hours, 4,636 cycles
- System (JASC): 2700 · Flight Control System
- Part: Flt Controls
- Condition: Oscillates
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: B, A

## Discrepancy

AS PILOT DEPARTED KAPA FOR KRAP, THE WEATHER CONDITIONS IN APA WAS LOW CEILINGS WITH RAIN. PILOT DEPARTED FROM RUNWAY 35R AND INITIALLY CLIMBED TO 8000 FEET. AS PILOT BEGAN CLIMBING AND ENTERED THE CLOUD LAYER, PILOT ENCOUNTERED SNOW AND SOME LIGHT MIXED ICE. PILOT ACTIVATED ALL AVAILABLE DEICE EQUIPMENT INCLUDING THE DEICE BOOTS, PROP HEAT, INERTIAL SEPARATOR, AND WINDSHIELD HEAT. PILOT WAS INSTRUCTED TO CONTINUE MY CLIMB TO MY FILED ALTITUDE OF FL190. AS PILOT BEGAN TO LEVEL OFF AT FL190, PILOT ENCOUNTERED MODERATE TURBULENCE AND HAD DIFFICULTY MAINTAINING ALTITUDE. PILOT REQUESTED A HIGHER ALTITUDE TO SEE IF PILOT COULD ESCAPE THE TURBULENCE AND WAS INSTRUCTED TO CLIMB TO FL230. UPON REACHING FL230, THE AUTO PILOT BEGAN LEVELING THE AIRPLANE. PILOT IMMEDIATELY NOTICED THAT THE AIRCRAFT WAS OSCILLATING IN PITCH. THE ALTIMETER WOULD REFLECT A CLIMB 100 FEET ABOVE MY ALTITUDE AND THEN DROP 100 FEET BELOW MY ALTITUDE. THIS CONTINUED FOR A FEW MINUTES. PILOT BEGAN SUSPECTING AN ISSUE WITH THE ELEVATOR. I DISCONNECTED THE AUTOPILOT TO FEEL THE CONTROL FORCES ON THE YOKE. AS I DID THIS, I NOTICED I WAS UNABLE TO TO PUSH THE YOKE FORWARD. NO MATTER HOW MUCH FORCE PILOT USED, PILOT WAS UNABLE TO MAKE THE AIRCRAFT DESCEND USING THE YOKE AND COULD FEEL HEAVY RESISTANCE. PILOT RE-ENGAGED THE AUTOPILOT AND ADVISED ATC THAT PILOT WAS SUSPECTED A FLIGHT CONTROL ISSUE WITH MY ELEVATOR CONTROL. PILOT ASKED ATC FOR A LOWER ALTITUDE TO SEE IF THE AUTOPILOT WAS CAPABLE OF DESCENDING. THE AUTOPILOT WAS ABLE TO DESCEND THE AIRCRAFT, HOWEVER, AS IT WAS DESCENDING THE AIRCRAFT CONTINUED +/- 100 FEET OSCILLATIONS DESPITE BEING COMMANDED TO HOLD A DESCENT RATE OF 1000 FEET PER MINUTE. BASED ON THE CONTROL FORCES THAT PILOT WAS FEELING WHEN PILOT ATTEMPTED MANUAL CONTROL, PILOT BELIEVED THE ELEVATOR COULD BE STUCK BY ICE ACCUMULATION. PILOT KNEW THAT THE SURFACE TEMPERATURES WERE ALL POSITIVE AND REQUESTED A DESCENT TO 8,000 FEET. PILOT ALSO AGAIN ADVISED ATC THAT HE BELIEVED HE HAD A STUCK ELEVATOR AND DECLARED AN EMERGENCY. UPON REACHING 8,000 FEET, THE AIR TEMPERATURE INDICATED 1 DEGREE. UPON LEVELING OFF, THE AUTOPILOT CONTINUED PITCH OSCILLATIONS FOR A FEW SECONDS. THE OSCILLATIONS GRADUALLY IMPROVED THE LONGER PILOT SPENT AT 8000 FEET IN POSITIVE OAT. AT THIS POINT, PILOT DISCONNECTED THE AUTOPILOT AND AGAIN TESTED THE CONTROL ABILITY WITH THE YOKE. AT THIS POINT, PILOT FOUND THAT THE CONTROL FORCES FOR PITCH AND ROLL SEEMED TO BE BACK TO NORMAL. PILOT RE-ENGAGED THE AUTOPILOT AND CONTINUED ON TO RAPID CITY KNOWING THAT IF THERE WERE TO BE A POTENTIAL ISSUE, RAPID CITY HAS MORE SERVICES BOTH EMERGENCY AND MECHANICAL. PILOT ALSO UPDATED ATC THAT AIRCRAFT CONTROL SEEMED TO HAVE RETURNED TO NORMAL. PILOT COUPLED THE ILS RUNWAY 32 WITH THE AUTOPILOT AND MADE A SUCCESSFUL LANDING IN RAPID CITY WITH NO FURTHER CONTROL ISSUES. UPON ARRIVAL IN RAPID CITY, PILOT MADE CONTACT WITH MY AREA MANAGER AND REGIONAL AVIATION MANAGER TO PROVIDE THEM WITH UPDATES. ON CALL MAINTENANCE WAS ALSO CONTACTED TO INSPECT THE AIRCRAFT FOR ANY POTENTIAL ISSUES. ICING WAS DETERMINED TO BE THE CAUSE OF THIS SITUATION.
